I have been applying Fluorouracil Cream for about 3 weeks to my scalp and forehead. It is dry, flaking, and itches. How do i know when to stop applying?
How long you use fluorouracil cream for depends on what you are treating. The dosing information is given below but I would suggest that you confirm it with your dermatologist/doctor.
Fluorouracil topical Dosing Information
Usual Adult Dose for Skin Cancer:
Superficial basal cell carcinoma:
Apply 5% cream or solution to lesions twice daily with gloves or nonmetal applicators.
Treatment should continue for at least 3 to 6 weeks, and may be required for as long as 10 to 12 weeks to resolve the lesions.
Usual Adult Dose for Keratosis:
Actinic or solar keratosis:
0.5% cream (microsphere formulation): Apply to the affected area once a day. May be applied with the fingers and hands should be washed immediately afterward.
1%, 2%, 5% cream or 2%, 5% solution: Apply to the affected area twice daily with gloves or nonmetallic applicator, using sufficient amount to cover the lesions.
The usual duration of therapy is 2 to 4 weeks, until the inflammatory response reaches the erosion state, at which time treatment is discontinued. Lesions may not heal completely for 1 to 2 months after fluorouracil therapy has been discontinued.
Solar keratoses which do not respond to treatment should be biopsied to confirm the diagnosis.
My skin specialist had me on full face treatment for two weeks, 2xday. I left it on all day &night, w asking face w/mild soap &water before each application. I discontinued cream after 2weeks. My face was in absolute misery. I looked like a monster. I rushed to mr Dr & he said "that's perfect". I started the cure cycle. I am in the 3rd day of. Curing & I just noticed a change for the better. The lesions seem to be gone but I will not look normal for another 3weeks... or more. This is far worse than anything I could have imagined. I can't bear to be seen outside my home. My Dr says that I will be happy that I took this route. I will keep you informed.
If your dermatologist did not specify this, ASK! I learned from my doctor that treatment varies, and because one person has a treatment plan, it is NOT consistent across everyone. It's specific to you and your response. My doc is allowing mine to change because of my personal reaction. So don't ask us, please turn to your doctor for what is right for you, your skin, your reaction to treatment.
My Dr. told me to use this cream 1 time per day on my face for two weeks and 2x a day on my arms and hands for 1 month.. I am about 9 days into the treatment and I am miserable,
The healthy skin will not be affected by the medication. If you work with the public, this might prove to be very embarrassing.
I'm on my 13th of 14 prescribed days. My Dermatologist instructed me to apply to my face morning and night for 14 days. I've wimped out and am only doing forehead and temples. (I watched a few YouTube videos of people who taped their journey with this which was helpful for me in making this decision) I'm glad too, as a whole face application might be overwhelming both visually, emotionally and physically. The pain hasn't been bad, it usually stings for about 5 or 10 minutes after washing or re-applying cream. Sometimes it's a little worse than other times but not unbearable. Feels a little tight and itchy now. Visually, during the day, it's slightly hidden as I'm wearing my hair down with bangs over it. (Lucky to be able to do this, I know many of you cannot). My forehead is mostly all dark red now which started with lots of faint spots after using cream for about 5 days. They have now virtually all connected.
I am a fair skinned, blue eyed red-head, with decades of Southern California sun damaged skin! I've had countless pre cancer spots removed via liquid nitrogen for 20 years, and once a basel cell carcinoma cut off my forehead. The doc just recommended this for me a few months ago so here I am. I'm hopeful and will do rest of face eventually. Might wait for winter as the warmer months are here already. Good luck to you if using. The hope of ridding myself of cancer cells make this all worthwhile. And I hear that the new skin will be lovely. That's another good trade off for this 59 yr old gal!
Question is "How do you response to someone else that is going through the beat up face". Do you look directly at them and see them and talk to them??? Or do you try not to look at them directly ??" That is exactly how most will react to you !! Go for it and know that it will be better shortly. God Bless us all. Buddygramma
PS if I use my fingertips and wash directly afterwards will my fingertips be effected with the burning?
I felt compelled to jump in on this discussion. I've been in the sun my whole life. After a Doc visit, she had me apply 5% FL to the red (affected) areas of my face, twice a day for 14 days. I wasn't absolutely sure what was going to happen. After 1week, the areas that were treated turned very red. In a matter of a day or 2, the skin peeled, and a couple of blisters appeared. Shaving became impossible and sleeping on my side became extremely painful. I didn't think it could finish the 2 week treatment, but tougher it out.
The healing process started rapidly. Within another week, I saw improvements with each passing day, literally. It's been 5 weeks since my last application and the skin is now just red. It's more noticeable when I'm hot and not that noticeable normally. I'm due for a follow up doctor visit in 1 month. Oh, my wife has mentioned that my skin is much smoother since the treatment. A plus!
My suggestion is to consult your doctor. Everyone is different, so I don't believe there is a "canned answer".
my dermatologist gave me this 17 years ago. twice a yr I do a complete face application 2x day for two weeks. by the end of the first week there are the red spots that are very tender and sensitive. The amounts vary each time. By the end of the third week the spots have dried and usually flake off. I haven't had to have any places burnt off with liquid oxygen since. Before the cream I had two places on my nose that had to be removed surgically and repaired by a plastic surgeon. The cream and short period of discomfort is a much more desirable alternative.
You should be able to send your doctor pictures via your phone or email. Physicians should be suggesting this and if they don’t, just ask. I am now in recovery phase after 3 weeks using fluorouracil. I sent photos at two weeks and doctor said I needed another week. Said I had “slow reaction”. I sent photos at 21 days and she said I could stop. No need to wonder about when to stop as long as we use our tools! Hope this helps someone.
You should speak to your medical professional as not everyone using the Fluorouracil cream is the same. I read that others used the cream for 2 weeks applying the cream twice a day. My doctor told me to use the cream for one month and apply it once a day. I finished my treatment 5 nights ago and my face is very red (skin looks almost leathery), blistered, weeping and tender. I haven’t experienced the pain that others have luckily but I’m so glad that I used the cream and would use it again if I had to.
I had a melanoma removed from my back last year and would much prefer to ensure it didn’t happen again. My daughter also had one removed from under her arm - it was the tiniest little freckle but turned out to be a “nodular melanoma”, one of the most aggressive you can get. It was very fast growing and she wasn’t aware it was there until her doctor did a skin check. When the initial surgery was done, the melanoma was found to be 2cm deep. After the wider margin and lymph nodes were removed, she was left with very little tissue, and the arm looked very ugly. A plastic surgeon tried to insert an implant but there was nothing to attach it to, so she can no longer wear anything sleeveless - but if that is the price she has to pay to not die, well worth it.
So, using the cream and having some discomfort is worth it as a melanoma isn’t a nice thing to deal with. Some advice I’d like to share - use it in winter as the risk of sunburn in summer is very high AND when you go outside, lather your face with sun cream and wear a hat, even in winter.
I'm 75 years old. I grew up in Texas near Houston and spent 4 years in San Francisco, all before the advent of sunscreen. Later I spent 30 years in Florida and started using sunscreen after about 8 years. Now I've spent the last 11 years in the mountains of Mexico and have put sunscreen on religiously every day, topped by a wide-brimmed hat.
I've been using Efudex for about 3 weeks on my whole face, which looks like I got hit by a truck. It doesn't hurt, but it does feel a little stiff. It is very unpleasant if I get hot, like just sitting in a room at 80 degrees F for a few hours at night. I don't go out at all because I don't want people to think I've got a contagious disease.
I used it on my neck and chest but had to stop after 9 days. The skin was so painful I couldn't touch it.
My dermatologist says I will probably have to do this twice a year, but that it shouldn't be so bad the next time. I send her photos every few days so she can keep up with my progress. I would really like to know what my skin should look like when I can stop applying the Efudex. Does anyone have a hard answer to this question?
- Fluorouracil Information for Consumers
- Fluorouracil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fluorouracil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 8 Mar 2011 • 1 answer
Posted 31 Oct 2011 • 1 answer
Posted 7 Feb 2012 • 1 answer
Posted 28 Jun 2015 • 1 answer
Posted 29 Oct 2017 • 1 answer